Funnel Cloud, Rolette
- When
- June 24, 12:23 PM CST to 12:25 PM CST
- Where
- Rolette County, 1.14 mi NW of Rolla
- Reported by
- Emergency Manager
- Coordinates
- 48.860, -99.620
A funnel cloud formed over Rolla in the vicinity of a surface boundary with broad upper level cyclonic flow.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A funnel cloud formed over Rolla in the vicinity of a surface boundary with broad upper level cyclonic flow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 24, 11:31 AM CST, 52 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1231 PM CDT Mon Jun 24 2019 .UPDATE... Issued at 1222 PM CDT Mon Jun 24 2019 For this update, tweaked the precipitation chances and sensible weather fields through tomorrow afternoon based on the latest high resolution guidance. Isolated showers and a couple of thunderstorms have developed across the north along and ahead of a washed out frontal boundary as expected. These showers and storms will increase in coverage, becoming widespread across all of western and central North Dakota through the afternoon. Given almost nonexistent shear, severe weather is not anticipated but it should be noted that there is some enhanced surface vorticity along the washed out boundary northwest that is co-located with strong low level (0-3 km) MLCAPE. Thus will have to be on the look out for the potential of a few weak funnels if the background vorticity can be stretched within any developing updrafts. UPDATE Issued at 934 AM CDT Mon Jun 24 2019 No major changes need for this update. Just blended in the latest observations to the going forecast. UPDATE Issued at 625 AM CDT Mon Jun 24 2019 No major changes with this update. A few isolated showers are moving through the north and south central. Otherwise a quiet morning is in store before showers and thunderstorms develop early this afternoon. && .SHORT TERM...(Today and tonight) Issued at 352 AM CDT Mon Jun 24 2019 Showers and thunderstorms are forecast to develop this afternoon across western and central North Dakota. Severe weather is not expected. Early this morning, the upper level flow was dictated by a closed stacked low over central Canada. A more potent upper level low was over the western Canadian coast with an associated jet and shortwave ejecting over the northern Rockies this morning. As weak height falls develop over the state today widespread convection is expected to develop this afternoon and then diminishing and moving off to the east with the attendant frontal passage. With only around 25 kts at best of effective bulk shear and meager boundary layer moisture the severe storm threat is low. Guidance hints at a secondary shortwave pushing over southern Saskatchewan tonight which may keep isolated showers lingering over northern North Dakota through the overnight hours. .LONG TERM...(Tuesday through Sunday) Issued at 352 AM CDT Mon Jun 24 2019 Warmer and more humid temperatures along with increased severe thunderstorm threats highlights the long term forecast period. Tuesday, midlevel ridging develops over the Northern Plains as the upstream and strengthening low begins to move over the Pacific northwest coast. This will keep skies mostly sunny with warm temperatures. Wednesday, the upper level low becomes almost stationary over the northwest coast-line with southwest flow developing over the Northern Rockies. A lee trough is forecast to develop over central Montana into northern Wyoming with southwest flow advecting steeper lapse rates over the Northern Plains. Storms will be possible developing in the convergence of the lee trough and higher terrain of the front range and then moving eastward Wednesday night and Thursday morning. While severe weather will be possible given elevated instability and stronger midlevel flow, a lot of uncertainty exists in how these storms develop and transition across the Dakotas with the GFS/ECMWF/NAM placing their QPF fields in various areas of the region. Thursday, a stronger midlevel jet streak ejects and noses over western/central Montana. A strong southerly surge of warm moist boundary layer air will develop a broad unstable sector from north central Montana through western and central North Dakota. Severe weather will be possible Thursday night as thunderstorms form in Montana and move into northwest North Dakota, aided by a nocturnal low level jet and strong deep layer shear. Thunderstorm chances will continue almost daily Friday through the weekend with southwesterly flow developing over the northern plains. While general uncertainty exists in exact location and extent of severe threats, at least some probability for daily severe weather threats exists through the end of the forecast period. High temperatures climb into the 80s on Thursday and then in the upper 80s and low 90s through the weekend as the warm sector fully sets in. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1222 PM CDT Mon Jun 24 2019 In general, expect VFR conditions through the 18z TAF forecast period. Widely scattered showers and thunderstorms will develop this afternoon and last into the evening before slowly diminishing with the lack of daytime heating near and after sunset. Under any heavier shower or storm, brief MVFR or IFR conditions will be possible. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...ZH SHORT TERM...AE LONG TERM...AE AVIATION...ZH
Hazardous Weather Outlook National Weather Service Bismarck ND 1233 PM CDT Mon Jun 24 2019 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-251745- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1233 PM CDT Mon Jun 24 2019 /1133 AM MDT Mon Jun 24 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms are forecast this afternoon through this evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Multiple rounds of thunderstorms are forecast Wednesday through the weekend. This period will be monitored for severe thunderstorm potential, with increasing temperatures and humidity across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. ZH
Special Weather Statement National Weather Service Bismarck ND 104 PM CDT Mon Jun 24 2019 NDZ001-002-009-010-017-018-242015- Divide-Burke-Williams-Mountrail-McKenzie-Dunn- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Williston, New Town, Stanley, Parshall, Watford City, Killdeer, and Halliday 104 PM CDT Mon Jun 24 2019 /1204 PM MDT Mon Jun 24 2019/ ...FUNNEL CLOUDS ARE POSSIBLE IN NORTHWEST NORTH DAKOTA... At 1249 PM CDT, funnel clouds were reported by a trained weather spotter in northeast Montana. Funnel clouds will also be possible across northwest North Dakota this afternoon. These funnel clouds were not associated with severe thunderstorms. They are formed by showers or thundershowers when unique meteorological conditions exist. These types of funnel clouds are usually short lived, however, they can and occasionally do touch the ground and cause minor damage. Because of this possibility, if you see one of these funnel clouds, take cover immediately. KS
The Minot AFB radar (KMBX), 105 km away, was scanning. The volume nearest the first event began at 18:23 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821132.